Follow us on:

Excessive Yawning in the Elderly

Share

Excessive Yawning in the ElderlyYawning is a reflex action which is usually an indication of tiredness, sleepiness or even boredom. It is an involuntary process that is not normally due to any disease. However, there are certain causes of excessive yawning which may be related to disorders, some of which are serious and need medical attention. In the elderly who tend to have chronic ailments, these causes of excessive yawning can complicate the current state of health and even be life-threatening. Yawning may not be given much thought of as a symptom but should it suddenly occur frequently, it needs to be assessed by a medical professional.

Why does yawning occur?

The mechanism of yawning under normal circumstances is well understood but the reason why it occurs is not always clear. It is linked to certain conditions like tiredness, sleepiness, jet lag, insufficient sleep and boredom. Evidence suggests that these are conditions where the blood oxygen levels are lower than normal for the waking state. Therefore yawning may be a means of inhaling a large amount of air since it is similar to taking in a deep breath voluntarily. In this way the oxygen levels in the blood can quickly rise. It is also believed that this action ‘peps’ a person up to become more vigilant. There is also some theories that suggest that yawning is a social signal for a person to indicate that they are tired or bored. Therefore yawning in the elderly would most likely be more frequent due to lower energy levels with advancing age and at times disinterest in daily activities and entertainment that younger people may find engrossing.

Causes of Excessive Yawning

Defining excessive yawning is difficult. It is not uncommon for a person to yawn several times in an hour when tired or sleepy. On the other hand a person may only yawn once or even twice at most when bored. However, it is accepted that yawning constantly when awake, after resting for long periods and having sufficient sleep is somewhat abnormal. In this context it can be defined loosely as excessive yawning.

It is known that excessive yawning is a symptom of sleep disorders and understandably so. However, excessive yawning has also been noted in certain conditions such as :

  • Anxiety and depression
  • Aortic dissection
  • Brain tumors
  • Carbon monoxide poisoning
  • Cigarette smoking cessation
  • Epilepsy
  • Heart attack
  • Withdrawal from narcotic drugs (illicit or prescribed like opioid painkillers) and sedatives.

Many of these pathological causes (diseases) are significant for older people as it is more likely to occur in the senior years. Excessive yawning in the elderly should therefore be investigated immediately as it may be a subtle sign of diseases that have not as yet been detected, like a minor heart attack. Failure to institute proper treatment can have potentially fatal consequences.

How to stop excessive yawning?

Excessive yawning can be embarrassing yet the action of yawning on its own is not harmful. In situations where excessive yawning starts up suddenly despite sufficient rest and adequate sleep, it is important to seek medical attention. However, for those elderly people who experience excessive yawning despite medical investigation revealing no underlying problems, a few simple measures could reduce the frequency of yawning.

  • Moderate exercise is necessary on a regular basis. This can be as mild as walking several times around the block or more vigorous like jogging in the park.
  • Sleep within a designated time period on a daily basis. Fluctuating the normal sleeping time can disrupts the body’s circadian rhythm.
  • Avoid sleeping for too long. Should your normal sleeping time exceed 8 to 9 hours straight then a morning wake up call or alarm clock can be helpful. Similarly avoid sleeping for short periods less than 5 hours straight.
  • Short afternoon naps can be helpful for the elderly but should not disrupt the normal sleeping pattern at night.
  • Use drugs, particularly painkillers and sleeping tablets, in moderation. Always speak to a doctor and pharmacist about your use of medication.

Copyright © 2017 SeniorHealth365.com. All rights reserved.